Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 381, NWS Birmingham, AL

October 13, 2001Hale County, Marengo County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2001, 2:10 PM CDT for Hale County, Marengo County, Perry County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2001, 2:10 PM CDT (19:10 UTC)
Expired
Oct 13, 2001, 2:45 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hale County, AL, Marengo County, AL, Perry County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KBMX 131911
SVRBHM
ALC065-091-105-131945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN ALABAMA
  MARENGO COUNTY IN SOUTHWEST ALABAMA
  HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 245 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAUNSDALE...MOVING NORTH AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GREENSBORO
AND NEWBERN.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3241 8777 3235 8757 3279 8735 3287 8760

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 11:00 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 13, 11:00 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1100 AM CDT SAT OCT 13 2001

AREA SOUNDINGS THIS MORNING INDICATE PLENTY OF SHEAR...MOST OF WHICH
IS CONFINED IN THE 0-1 KM LAYER. CAPE AND INSTABILITY ARE SOMEWHAT
LIMITED BUT DYNAMIC SYSTEM APPROACHING FROM THE WEST SHOULD OVERCOME
THIS LIMITATION. MAIN MOISTURE AXIS AND LINE OF TSTMS IN WESTERN MS
ATTM WITH SCATTERED ACTIVITY AHEAD OF MAIN LINE. COLD FRONT EVEN
FARTHER WEST IN EASTERN TX...BUT DEW POINTS FALL OFF BEHIND MS
ACTIVITY. TOR WATCHES POSTED WEST OF CWFA ATTM AND EXPECT WATCHES
FOR AL BY EARLY AFTERNOON. WITH SHORT WAVE STILL DIGGING ACROSS
SOUTHERN TX ATTM...LINE OF TSTMS SHOULD ONLY SLOWLY MOVE EASTWARD
THROUGH THE AFTERNOON. BUT THE SCATTERED ACTIVITY AHEAD OF LINE
WILL DEFINITELY HAVE ROTATIONAL POTENTIAL.

CURRENT FORECAST PACKAGE HAS A GOOD HOLD ON THE SITUATION FOR THIS
AFTERNOON...BUT WILL ISSUE UPDATE SHORTLY BEFORE NOON WITH SOME
MINOR CHANGES. MAY ADJUST SEVERE WORDING EAST-WEST AND WILL MONITOR
TEMPS AND WINDS.  18Z SPECIAL SOUNDING WILL BE LAUNCHED.  75

.BHM...NONE.

In the hours before

Special weather statement, Oct 13, 8:29 AM CDT, 5 hours 41 minutes before
ALZ001>050-131745-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 AM CDT SAT OCT 13 2001

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL
MOVE ACROSS ALABAMA TODAY AND TONIGHT.  A COLD FRONT ASSOCIATED
WITH THIS STORM SYSTEM WILL MOVE INTO THE WESTERN SECTIONS OF ALABAMA
THIS EVENING...AND EXIT THE STATE LATER TONIGHT.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SQUALL LINE...HAVE
DEVELOPED OVER MISSISSIPPI AHEAD OF THE COLD FRONT...AND WILL MOVE
INTO ALABAMA LATE THIS MORNING.  THESE SHOWERS AND THUNDERSTORMS WILL
BECOME MORE NUMEROUS DURING THE AFTERNOON AND EVENING HOURS.

SOME OF THE STORMS WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS...
LARGE HAIL...AND POSSIBLY A FEW TORNADOES.  IN ADDITION...LOCALLY
HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES ARE EXPECTED TO
ACCOMPANY THESE STORMS.  THE STORM PREDICTION CENTER HAS PLACED
WESTERN ALABAMA UNDER A MODERATE RISK...WITH THE REMAINDER OF THE
STATE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.

AS THE COLD FRONT APPROACHES THE STATE...WINDS OVER NORTHERN AND
CENTRAL ALABAMA WILL INCREASE FROM THE SOUTH...GUSTING AT TIMES
TO NEAR 30 MPH.  WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN
AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS.  CAUTION
IS ADVISED ON AREA LAKES AND WATERWAYS TODAY AND TONIGHT.

THIS IS A POTENTIALLY DANGEROUS WEATHER SYSTEM.  YOU ARE URGED TO
KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS. THOSE ATTENDING
OUTDOOR ACTIVITIES TODAY AND TONIGHT...SHOULD BE PREPARED FOR STRONG
THUNDERSTORM ACTIVITY...AND BE READY TO MOVE TO A PLACE OF SAFETY IF
STORMS APPROACH THE AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
MONITOR THE LATEST FORECASTS AND STATEMENTS THROUGH TONIGHT.
Special weather statement, Oct 13, 1:41 PM CDT, 29 minutes before
ALZ001>050-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT OCT 13 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL
MOVE ACROSS ALABAMA THIS AFTERNOON AND TONIGHT.  A COLD FRONT
ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE OVER THE WESTERN SECTIONS
OF ALABAMA LATE TONIGHT...AND EXIT THE AREA SUNDAY MORNING.

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY
EASTWARD ACROSS PARTS OF MISSISSIPPI THIS AFTERNOON.  THIS LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS PARTS OF ALABAMA LATE THIS
AFTERNOON AND TONIGHT.  SCATTERED TO NUMEROUS THUNDERSTORMS WILL
CONTINUE TO DEVELOP JUST AHEAD OF THE MAIN LINE OF STORMS.  THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORNADOES.
STORMS WITHIN THE LINE OF THUNDERSTORMS MAY TURN SEVERE AS WELL.
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES WILL ACCOMPANY
THESE STORMS.

THE STORM PREDICTION CENTER HAS PLACED PARTS OF WEST...AND CENTRAL
ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON
AND TONIGHT.  THE REMAINDER OF NORTH AND CENTRAL ALABAMA ARE UNDER A
SLIGHT RISK.

SOUTH TO SOUTHEAST WINDS AT 15 TO 25 MPH WILL CONTINUE THROUGH THE
REST OF THE AFTERNOON.  HIGHER GUSTS OF 30 TO 35 MPH CAN BE
EXPECTED.  AS THE COLD FRONT SWEEPS ACROSS THE AREA...WINDS WILL
BECOME WEST TO NORTHWEST AT 15 TO 25 MPH...WITH HIGHER GUSTS TO 30 TO
35 MPH AT TIMES.  WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN
AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION
IS ADVISED ON AREA LAKES AND WATERWAYS THIS AFTERNOON AND TONIGHT.

YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS.
THOSE ATTENDING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT...
SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.  PLEASE
BE READY TO MOVE TO A PLACE OF SAFETY IF STORMS APPROACH THE AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND
TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:48 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter27 min
Oct 13, 2:03 PM CDTTornado WarningBMXGreene, Pickens27 min
Oct 13, 2:33 PM CDTTornado WarningBMXDallas27 min
Oct 13, 2:59 PM CDTSevere Thunderstorm WarningBMXDallas, Perry46 min
Oct 13, 3:34 PM CDTTornado WarningBMXSumter56 min
Oct 13, 3:38 PM CDTSevere Thunderstorm WarningBMXPickens52 min
Oct 13, 3:49 PM CDTTornado WarningBMXBibb, Perry26 min
Oct 13, 3:57 PM CDTSevere Thunderstorm WarningBMXLamar48 min
Oct 13, 4:28 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter47 min
Oct 13, 4:32 PM CDTSevere Thunderstorm WarningBMXPickens28 min
Oct 13, 5:31 PM CDTTornado WarningBMXTuscaloosa29 min
Oct 13, 5:49 PM CDTSevere Thunderstorm WarningBMXFayette, Walker41 min
Oct 13, 5:58 PM CDTSevere Thunderstorm WarningBMXWinston32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.